Our therapists offer help for patients who experience dizziness and balance problems often caused by inner ear disorders. The condition may occur following such events as head injury or whiplash. It also may appear as a symptom of aging, central nervous system disorders or hearing problems.
The resulting dizziness and balance difficulties can lead to decreased strength, reduced range-of-motion, muscle fatigue, headaches and diminished quality of life. Therapy is designed to help ease symptoms and improve functioning for those experiencing dizziness due to:
- Head trauma
- Vascular disease
- Balance problems following surgery
- Ototoxicity, or ear poisoning caused by medication or chemicals
- Other disorders, conditions or traumas as diagnosed by a patient’s physician
What Is Vestibular Rehabilitation?
Physical therapists with specialized training use exercises and activities to help a patient’s central nervous system compensate for the inner ear involvement. Goals are to decrease dizziness, improve balance and increase a patient’s ability to engage in activities at greater levels of functioning.
Your therapist is someone who specializes in vestibular disorders. He or she will do a complete assessment, monitoring your balance and gait, musculoskeletal issues, eye movement and vision, and vertigo. After a complete assessment, the therapist will develop a personalized treatment plan for you.
Treatment may include:
- Vestibular habituation exercises—repeating movements that typically cause vertigo and dizziness. These exercises help teach the brain to become familiar with these movements and, over time, become less likely to trigger the vertigo.
- Balance training exercises—Improve balance and standing/walking skills.
- Canalith Repositioning—Simple head maneuvers that can minimize the effects of vertigo and dizziness.
Some of the diagnoses seen at the Sentara Martha Jefferson Physical, Occupational and Speech Therapy Department include benign paroxysmal positional vertigo, cervical vertigo, vestibular hypofunction, central vertigo or vestibular loss from ototoxic drug use.